Medicine news

Toxicology Rounds: Habits of Highly Effective Medical Toxicology… : Emergency Medicine News

Figure:

medical toxicology, good practices

FU2-17
Figure

Effective medical toxicologists develop habits that minimize the risk of overlooking minor but crucial aspects of poisoning case management. Two of them stand out and can also help emergency doctors in the care they provide.

Know the units

Units count. Just ask the NASA folks. The Mars Climate Orbiter was approaching the Red Planet in 1999 where plans were for it to enter orbit and transmit observational data to ground control. Suddenly, NASA lost all communication with the $125 million spacecraft. Apparently, a mistake had caused the Orbiter to come in at too steep an angle. Instead of going into orbit, it probably went into the atmosphere and was destroyed.

But what was this error? Scientists determined after extensive study and analysis that the immediate cause was poor communication between two computer systems on the craft that had been independently developed. One system measured the action of the rocket boosters, reporting the results to a second computer which used the measurements to calculate course corrections and adjustments.

FU3-17
Figure

Unfortunately, the first computer measured thrust in metric units of newtons per second while the second computer was programmed to expect results in units of mass (pound-force per second). finely tuned math designed to keep the Orbiter on track. Given that this error had existed since launch nine months prior, it’s a wonder the spacecraft ended up anywhere near Mars.

On a less cosmic but no less serious level, such errors in miscommunication units occur quite frequently when handling toxicology cases. We could hear this dialogue in such a case:

Doctor 1: This patient who came to say that she had taken several handfuls of aspirin? Her salicylate level is 140.

Physician 2: Start a bicarbide infusion, insert a Quinton catheter and call the kidney.

Physician 2 (30 minutes later): What’s going on with the salicylate overdose patient?

Physician 1: The bicarb infusion is in progress, the Quinton has been put in, and nephrology is on the way.

Doctor 2: By the way, what was that initial level of salicylate again?

Physician 1: 140 milligrams per litre.

Doctor 2: Oops.

What we have here is a crucial failure in communication. Salicylate levels are usually reported in units of milligrams per deciliter, with levels above 100 mg/dL often considered evidence of severe toxicity and an indication to initiate hemodialysis. But as the American College of Medical Toxicology recently pointed out in a paper on managing salicylate toxicity priorities: “It is important to pay attention to reported units of salicylate concentration because they can be expressed in milligrams per decilitre, milligrams per liter or millimoles per litre.” (JMed Toxicol. 2015;11[1]:149; https://bit.ly/3BnTgDh.)

Physician 1 incorrectly assumed that the level of 140 was reported in typical units of mg/dL. Unfortunately, 140 mg/L equals 14 mg/dL, which is actually a subtherapeutic, non-toxic level. Now the team has the unpleasant task of going back to the patient and explaining, “You know that big tube we just put in you? Our mistake; it was totally unnecessary. Sorry.” The chance of this happening is not just theoretical; I know of cases where exactly this has happened.

Similar errors can occur with toxic alcohols, where levels can be reported in mg/dL or mg/L, again a 10-fold difference. Physicians should form the habit of not accepting any level of medication given only as a number, but always insisting on knowing the units involved. By the way, the Units Lab website can convert results from one unit to another. (http://unitslab.com.)

Let’s leave the final word on this subject to the Royal Infirmary of Edinburgh: “The inability of clinicians to appreciate the importance of units of measurement is a fundamental problem in clinical toxicology and therapeutic drug monitoring. This careless omission of units together with the multiplicity of units currently used by laboratories is a potential source of serious misunderstandings and misinterpretations. (Ann Clin Biochemistry. 1980;17[6]:328.)

Recover levels quickly

One of the recurring frustrations in medical toxicology is the general lack of bedside, point-of-care, or even in-hospital testing for ethylene glycol (EG) and methanol levels. Our Poison Information Center is often consulted because a patient has an unexplained high anion gap and the healthcare team suspects possible toxic alcohol poisoning, even though there is no history to support this diagnosis.

Standard procedure, if toxic alcohol exposure is a reasonable possibility, calls for starting fomepizole to block metabolism, then sending samples to an outside reference laboratory to measure EG and methanol levels. Unfortunately, it can sometimes take days to recover these levels. This poses two major problems. First, without levels to confirm or rule out the diagnosis, the team can rely on alcohol toxicity without considering other causes of an increased anion gap. Second, the patient may be on long, expensive, and possibly unnecessary fomepizole therapy until levels return.

It is important to ensure a minimum delay in obtaining these results. Send the samples to the outside laboratory by expedited carrier. Call the outside lab to make sure they have received the samples and are analyzing them STAT. Of course, your local poison control center can help you with this process and should be consulted in all cases where a diagnosis of toxic alcohol poisoning is possible.

Dr. Gussowis a volunteer attending physician at the John H. Stroger Hospital of Cook County in Chicago, assistant professor of emergency medicine at Rush Medical College, consultant at the Illinois Poison Center, and senior lecturer in emergency medicine at the University of the Illinois Medical Center in Chicago. Follow him on Twitter@poisonreview, and read his past columns onhttp://bit.ly/EMN-ToxRounds.